Alert archive / Louisiana / Flash Flood Warnings in 2024
Flash Flood Warning 91, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Jun 4, 2024, 2:43 PM CDT for Vernon Parish, Louisiana; Newton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2024, 2:43 PM CDT (19:43 UTC)
- Expired
- Jun 4, 2024, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Vernon Parish, LA, Newton County, TX
The radar
The Ft Polk radar (KPOE), 54 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1914 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 398 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.4
The text
As transmitted.
634
WGUS54 KLCH 041943
FFWLCH
LAC115-TXC351-042245-
/O.NEW.KLCH.FF.W.0091.240604T1943Z-240604T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
243 PM CDT Tue Jun 4 2024
The National Weather Service in Lake Charles has issued a
* Flash Flood Warning for...
Northwestern Vernon Parish in west central Louisiana...
Northern Newton County in southeastern Texas...
* Until 545 PM CDT.
* At 243 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 1.75 inches in 1
hour. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Leesville, Anacoco, Toledo Bend Dam, Burkeville, Fort Johnson,
Slagle, New Llano, Hornbeck, Burr Ferry, Mayflower, Kurthwood,
Farrsville, Evans, Pickering and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3116 9389 3118 9360 3117 9358 3120 9354
3123 9354 3124 9356 3125 9354 3128 9354
3128 9344 3136 9339 3136 9315 3106 9310
3093 9382
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.75 INCHES IN 1 HOUR
$$
782 follow-up statements
834
WGUS74 KLCH 042108
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
408 PM CDT Tue Jun 4 2024
LAC115-TXC351-042245-
/O.CON.KLCH.FF.W.0091.000000T0000Z-240604T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon LA-Newton TX-
408 PM CDT Tue Jun 4 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT THIS
AFTERNOON FOR NORTHWESTERN VERNON PARISH AND NORTHEASTERN NEWTON
COUNTY...
At 408 PM CDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 1 and 2 inches of rain have
fallen. Flooding impacts will continue, but no additional rainfall
is expected.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Leesville, Anacoco, Toledo Bend Dam, Fort Johnson, New Llano,
Hornbeck, Burr Ferry, Pickering and Evans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3117 9373 3118 9360 3117 9359 3117 9358
3120 9354 3123 9354 3124 9356 3125 9354
3128 9354 3128 9344 3136 9339 3134 9328
3124 9325 3125 9314 3106 9310 3097 9361
FLASH FLOOD...RADAR INDICATED
$$
78737
WGUS74 KLCH 042247
FFSLCH
Flash Flood Statement
National Weather Service Lake Charles LA
547 PM CDT Tue Jun 4 2024
LAC115-TXC351-042257-
/O.EXP.KLCH.FF.W.0091.000000T0000Z-240604T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon LA-Newton TX-
547 PM CDT Tue Jun 4 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN VERNON PARISH
AND NORTHEASTERN NEWTON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3117 9373 3118 9360 3117 9359 3117 9358
3120 9354 3123 9354 3124 9356 3125 9354
3128 9354 3128 9344 3136 9339 3134 9328
3124 9325 3125 9314 3106 9310 3097 9361
$$
78What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 1:04 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 4, 1:04 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 104 PM CDT Tue Jun 4 2024 ...New AVIATION... .UPDATE... Issued at 1050 AM CDT Tue Jun 4 2024 Updated the grids/zones to account for today's MCS du jour tracking ssewd from nern TX/nwrn LA. Luckily radar/satellite trends have been showing this feature on a gradual decaying trend so keeping fingers crossed that any severe threat will be minimal. Elsewhere, just minor tweaks were made to the forecast. Update already out. 25 && .SHORT TERM... (Today through Thursday night) Issued at 450 AM CDT Tue Jun 4 2024 Active weather continues to dominate the majority of the short term with the long range still remaining unsettled and wet. Today, another round of scattered storms and showers will spread across the northern tier counties and parishes before developing and spreading further south. There does lie a degree of uncertainty of whether or not outflows from the current MCS in the southern plains will maintain continued propagations SSE across central LA. Earlier forecast guidance suggested this feature would maintain toward the lower Acadiana area, however, some recent discrepancies do bring into question if low level stability may prevent a wider spread of progression. Basis the latest satellite analysis and convective behavior through the overnight hours in Oklahoma, the system is best utilizing surface instability, albeit with weaker inversion layers aloft. Thus, confidence remains developing storms from the north into our CWA, however, the coverage and duration may continue to adjust through the morning hours. This line of thinking currently supports the latest guidance from the SPC and WPC illustrating a marginal building into a slight risk toward the Northern portion of the CWA for severe weather and excessive rainfall respectively. As a large northern stream shortwave continues to shift east and stall north of the Great Lakes region, a portion of the upper level flow becomes cutoff over the Mississippi Valley. A localized region of divergence aloft supports the development of another MCS type features descending SE from the southern Plains with the strongest signals for POPs generally east of TX. However, confidence many of the CAM suites are low given their handling on the pattern during the past couple days. That said, confidence does remain in this upper level feature kicking off more thunderstorm development Wednesday. While no elevated severe threat has been analyzed yet, severe thunderstorms are not out of the question, in addition to the marginal risk of excess rainfall- at this time. Upon the cutoff upper-level portion of the shortwave shifting east over the FL Peninsula into Thursday, signals for some form of organized precipitation drop as broad ridging begins to warm the lower troposphere inhibiting chances for showers/storms. Skies will also have less cloud cover allowing temperatures to further warm into the lower 90’s, perhaps brief mid 90’s for portions of SETX. Kowalski/30 && .LONG TERM... (Friday through Tuesday) Issued at 450 AM CDT Tue Jun 4 2024 As mentioned, the long range is rather unsettled with deterministic approaches showing a frontal boundary bowing south across the southern Plains Friday. However, from blended approach, the relative dry signal in the forecast trends into weekend with very warm temperatures. That is not the case with a blended approach, however, even this approach acknowledges some notable departures in the 10th and 90th percentiles. Thus, chance of storms has been kept in the forecast to reflect confidence in the precipitation not completely departing from the map. A secondary frontal boundary develops later in the weekend associated with the robust upper level low centered of Michigan by Monday, indicating a few rounds of precipitation may continue into early next week. Kowalski/30 && .AVIATION... (18Z TAFS) Issued at 100 PM CDT Tue Jun 4 2024 Initialized KAEX with thunder as the approaching MCS crosses over the next couple of hours...adjusted times accordingly for the remaining terminals with highest threat at the Acadiana sites. Thereafter, minimal changes to inherited TAFs with elevated srly winds being the main issue the remainder of the afternoon, while remaining elevated through the night at KBPT/KARA. Lower ceilings again expected overnight per forecast soundings/time-height sections before improving after sunrise. 25 && .MARINE... Issued at 450 AM CDT Tue Jun 4 2024 Enhanced Southerlies will continue to remain over wrn/cntl coastal waters as they are progged to remain enhanced through this evening thanks to a tightening gradient courtesy of low pressure moving into the Srn Plains. 30 && .PRELIMINARY POINT TEMPS/POPS... AEX 89 72 89 71 / 70 10 40 30 LCH 87 77 89 76 / 50 10 20 10 LFT 90 77 91 76 / 60 20 20 10 BPT 89 77 91 76 / 40 10 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...30 LONG TERM....30 AVIATION...25
In the hours before
Special weather statement, Jun 4, 1:35 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
135 PM CDT Tue Jun 4 2024
LAZ027-TXZ259-260-041900-
Vernon LA-Northern Newton TX-Northern Jasper TX-
135 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 200 PM
CDT...
At 134 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pineland, or 14 miles north of Ebenezer, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Toledo Bend Dam, Burkeville, Fort Johnson, New Llano, Browndell,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Toledo Bend, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3107 9314 3087 9362 3111 9406 3112 9404
3114 9403 3116 9391 3118 9362 3117 9358
3119 9355
TIME...MOT...LOC 1834Z 292DEG 20KT 3125 9410
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SlaughterSpecial weather statement, Jun 4, 1:58 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
158 PM CDT Tue Jun 4 2024
LAZ027-TXZ259-260-041930-
Vernon LA-Northern Newton TX-Northern Jasper TX-
158 PM CDT Tue Jun 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 230 PM
CDT...
At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mayflower, or 12 miles northwest of Burkeville, moving southeast at
55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Toledo Bend Dam, Burkeville, Fort Johnson, New Llano, Browndell,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Toledo Bend, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3105 9306 3086 9350 3088 9354 3086 9356
3111 9409 3112 9404 3114 9403 3116 9391
3118 9361 3117 9358 3119 9355 3119 9353
TIME...MOT...LOC 1857Z 292DEG 49KT 3114 9379
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SlaughterLocal storm report, Jun 4, 2:11 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
211 PM CDT Tue Jun 4 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM Tstm Wnd Gst Toledo Bend Dam 31.17N 93.57W
06/04/2024 M56 MPH Newton TX Broadcast Media
KFDM Mesonet 56 mph wind gust.
&&
78The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 9:33 PM CDT | Special Weather Statement | LCH | Rapides | 27 min |
| Jun 3, 10:08 PM CDT | Special Weather Statement | LCH | Avoyelles, Rapides, Vernon | 52 min |
| Jun 3, 11:36 PM CDT | Special Weather Statement | LCH | Rapides | 39 min |
| Jun 4, 12:15 AM CDT | Special Weather Statement | LCH | Rapides | 30 min |
| Jun 4, 9:50 AM CDT | River Flood Watch | LCH | Vernon | 11 hr |
| Jun 4, 9:50 AM CDT | River Flood Warning | LCH | Beauregard, Vernon | 12 days |
| Jun 4, 1:33 PM CDT | Severe Thunderstorm Warning | LCH | Rapides, Vernon | 57 min |
| Jun 4, 2:24 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Rapides, Vernon | 66 min |
| Jun 4, 2:39 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Avoyelles, Beauregard, Evangeline, Jefferson Davis, Rapides and 2 more | 66 min |
| Jun 4, 3:06 PM CDT | Flash Flood Warning | LCH | Allen, Avoyelles, Evangeline, Rapides, Vernon | 3 hr |
| Jun 4, 3:44 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Allen, Avoyelles, Evangeline, Jefferson Davis, Lafayette and 3 more | 61 min |
| Jun 4, 4:01 PM CDT | Flash Flood Warning | LCH | Avoyelles, Evangeline, Saint Landry | 3 hr |
| Jun 4, 1:35 PM CDT | Special Weather Statement | LCH | Newton | 25 min |
| Jun 4, 1:58 PM CDT | Special Weather Statement | LCH | Newton | 32 min |
Nearby
Flash Flood Warnings in Louisiana, 2024Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.